Antibiotic Medication Allergy

What is an antibiotic medication allergy?

An antibiotic medication allergy is a harmful, unexpected reaction to an antibiotic. You can have a reaction within an hour, or the reaction can happen days or weeks later.

What causes an allergic reaction?

An allergic reaction happens when your immune system sees the antibiotic as a threat and releases chemicals. Caregivers cannot know ahead of time if you will have an allergic reaction. An allergy is not caused by how the medicine works in the body. You might not have an allergic reaction the first time you take the antibiotic. Your immune system may become sensitive to the antibiotic the first time you take it. You may have an allergic reaction the next time you take the antibiotic. The antibiotics that are most likely to cause an allergic reaction are penicillins, cephalosporins, and sulfa drugs.

What are the signs and symptoms of a mild allergic reaction?

  • Allergic contact dermatitis: This reaction happens when you use a topical antibiotic that you put on your skin, in your eyes, or in your ears. The area of skin that you are treating with the antibiotic may become red, itchy, flaky, or swollen.

  • Maculopapular rash: This is a flat, red area on your skin that is covered with small bumps. The rash can be anywhere on your body and might itch.

  • Urticaria: This is also known as hives. The hives are often red and can have pale, raised centers. Hives can vary in size. You might also have blisters in your mouth or eyes, and a rash that itches.

What are the signs and symptoms of a serious allergic reaction?

  • Toxic epidermal necrolysis: This condition is more serious because it can cause your skin to blister and peel. You may also have a fever, cough, or feel tired. You may have problems with breathing, vision, or your digestive system.

  • Angioedema: This is swelling of the tissues of your body. Your lips, tongue, and eyelids may also swell.

  • Trouble breathing: Your throat and lungs may tighten so much that you cannot breathe easily.

  • Anaphylaxis: Anaphylaxis is a sudden, life-threatening allergic reaction. The symptoms include skin rash, tingling in your mouth, trouble breathing, tightness in your throat, fast heartbeat, and fainting. You may also have nausea and vomiting. Anaphylaxis is an emergency. Seek care immediately if you have any of the above symptoms.

What increases my risk of an antibiotic medication allergy?

  • Another antibiotic allergy: People who are allergic to one antibiotic may be more likely to have an allergic reaction to other antibiotics.

  • General allergies: Other allergies, such as to cats, may increase your risk of an antibiotic allergy.

  • A family member is allergic: Your risk of allergic reaction is higher if someone who is related to you has an antibiotic allergy.

  • Chronic illnesses or conditions: You are more likely to develop an allergy if you take antibiotics often. A long-term illness can make your immune system more sensitive.

How is an antibiotic medication allergy diagnosed?

Your caregiver will ask about your medical history and any allergies you have. You will have a physical exam. Your caregiver may also order one or more of the following:

  • Blood tests: You may need blood taken to give caregivers information about how your body is working. The blood may be taken from your hand, arm, or IV.

  • Patch test: Your caregiver puts a small amount of the antibiotic on your skin and covers the area with a patch. The patch stays on for 2 days. Then your caregiver checks your skin for a reaction.

  • Skin prick test: Your caregiver places a small drop of the antibiotic on your forearm, then gently pricks your skin with a needle. The antibiotic is wiped away after a short time. Your caregiver watches for a reaction.

  • Intradermal test: Your caregiver injects a small amount of antibiotic liquid under the surface of your skin and watches for a reaction.

  • Drug provocation test: This is also known as an antibiotic challenge test. Your caregiver gives you increasing doses of the antibiotic medicine and watches closely for signs of your allergy.

How is an allergic reaction treated?

  • Medicines: The following medicines may be used to treat your allergic reaction:

    • Epinephrine: This medicine increases your blood pressure and reduces your allergy reaction. Epinephrine may also relax some of your muscles so you can breathe more easily.

    • Antihistamine: This medicine decreases itching and swelling. Antihistamines may be given as a shot, a pill, or a lotion.

    • Steroids: This medicine may be given to decrease inflammation.

  • Desensitization: Desensitization may be done after you have a reaction, if you need to be treated with the antibiotic again. This is a controlled way to get your body used to the medicine. Your caregiver will start by giving you very small doses of the antibiotic over a few hours. Your caregiver will treat any allergic reaction that you have. The dose is increased a little at a time until the full dose is reached and the medicine stops causing an allergic reaction. You will have to take a dose of the antibiotic every day to keep your body desensitized. Ask your caregiver for more information about desensitization.

What are the risks of an antibiotic medication allergy?

  • After you have an allergic reaction to an antibiotic, you may always be allergic to that antibiotic. A severe allergy may cause trouble breathing or damage to your internal organs. Some symptoms, such as skin problems, could cause permanent damage. An antibiotic allergic reaction can be life-threatening.

  • The medicines used to treat an allergy may have side effects. For example, steroids may cause another infection. Desensitization treatment may make your allergy worse. You may have a severe reaction to desensitization treatment. The desensitization treatment will need to be stopped.

How can I prevent another allergic reaction?

  • Tell all caregivers about your allergy: Always tell your caregivers the names of medicines that you are allergic to and the symptoms of your allergic reactions.

  • Ask if you need to avoid other medicines: You may be allergic to other medicines if you had an allergic reaction to an antibiotic. Make sure you know the names of other medicines that you should not take.

  • Read the label before you take any medicine: Do not take the medicine if it contains the antibiotic that you are allergic to. This includes topical medicines that you put on your skin. Ask a pharmacist if you have any questions.

  • Carry medical alert identification: Wear medical alert jewelry or carry a card that says you have had an allergic reaction to an antibiotic. Emergency caregivers need to know that they should not give you this antibiotic. Ask your caregiver for more information about medical alert identification.

When should I contact my caregiver?

Contact your caregiver if:

  • You think you are having an allergic reaction. Contact your caregiver before you take another dose.

  • You have a rash.

  • You have a fever.

  • You have a sore throat or swollen glands. You will feel hard lumps when you touch your throat if your glands are swollen.

  • Your skin itches and becomes red when you are in the sunlight.

  • You have questions or concerns about your condition, allergy, or care.

When should I seek immediate help?

Seek care immediately or call 911 if:

  • You have a rash with itchy, swollen, red spots or blisters.

  • You have swelling of your lips, eyes, or face.

  • You have swelling or blisters in your mouth or throat.

  • You have trouble breathing or tightness in your chest.

  • You have trouble swallowing or your voice sounds hoarse.

  • You faint, or feel dizzy or lightheaded.

  • You have nausea, vomiting, or stomach pain.

  • You have a fast or pounding heartbeat.

  • You have blisters, or your skin is peeling.

  • Your skin or the whites of your eyes turn yellow.

Care Agreement

You have the right to help plan your care. Learn about your health condition and how it may be treated. Discuss treatment options with your caregivers to decide what care you want to receive. You always have the right to refuse treatment. The above information is an educational aid only. It is not intended as medical advice for individual conditions or treatments. Talk to your doctor, nurse or pharmacist before following any medical regimen to see if it is safe and effective for you.

© 2014 Truven Health Analytics Inc. Information is for End User's use only and may not be sold, redistributed or otherwise used for commercial purposes. All illustrations and images included in CareNotes® are the copyrighted property of A.D.A.M., Inc. or Truven Health Analytics.

Learn more about Antibiotic Medication Allergy

Hide
(web2)